Effect of Abrupt Discontinuation of Antidepressants in Critically Ill Hospitalized Adults.

Link to article at PubMed

Related Articles

Effect of Abrupt Discontinuation of Antidepressants in Critically Ill Hospitalized Adults.

Pharmacotherapy. 2017 Jul 21;:

Authors: Bainum TB, Fike DS, Mechelay D, Haase KK

Abstract
OBJECTIVES: To determine whether discontinuation of chronic antidepressant therapy is associated with a higher risk of antidepressant discontinuation syndrome (ADS) symptoms in patients admitted to the intensive care unit (ICU) when compared with those who were continued on therapy and to identify factors associated with increased risk of ADS in this population.
DESIGN: Single-center retrospective observational cohort study.
SETTING: ICUs in a tertiary care hospital.
PATIENTS: One hundred-six adult patients, admitted to the ICU between September 2013 and August 2014, who had a length of stay ≥ 72 hours and who were receiving chronic selective serotonin (SSRI) or serotonin-norepinephrine reuptake inhibitors (SNRI) prior to admission.
MEASUREMENTS AND MAIN RESULTS: Patients were classified as continued or discontinued from therapy based on initiation of home SSRI/SNRI therapy within 48 hours of admission. The primary endpoint was incidence of ADS symptoms. Type of symptoms, receipt of symptom-related therapies, and length of stay were also assessed. Sequential logistic regression analysis was used to determine the impact of discontinuation while controlling for other risk factors. Therapy was discontinued in 38.7% of patients. The risk of developing ADS symptoms was higher in discontinued patients (unadjusted odds ratio [OR] 2.6, 95% confidence interval [CI] 1.12-6.07, p=0.024). After adjusting for covariates, the odds of ADS increased (adjusted OR 3.8, 95% CI 1.3-11.7, p=0.018). Female sex was associated with an increase in risk of ADS (OR 3.4, 95% CI 1.2-10.0, p=0.026). Affective symptoms were the most prevalent type reported (34.1% vs. 10.8%, p=0.005). Use of symptom-related therapies and length of stay did not differ between groups.
CONCLUSION: Abrupt discontinuation of SSRI/SNRI therapy increases the risk of ADS symptoms in critically ill patients, particularly in females. These results underscore the importance of continuation of home antidepressant therapy even in the setting of critical illness. This article is protected by copyright. All rights reserved.

PMID: 28730691 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.